Alert archive / Iowa / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 185, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2003, 5:41 PM CDT for Jasper County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2003, 5:41 PM CDT (22:41 UTC)
- Expired
- Jul 7, 2003, 6:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Jasper County, IA
The radar
The Des Moines radar (KDMX), 66 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 611 J/kg
- Mixed-layer CIN
- -254 J/kg
- Mixed-layer LCL
- 1669 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 072241 SVRDMX IAC099-072330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 541 PM CDT MON JUL 7 2003 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN JASPER COUNTY IN CENTRAL IOWA * UNTIL 630 PM CDT * AT 538 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES NORTH OF KELLOGG...OR ABOUT 41 MILES EAST OF DES MOINES...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... IN RURAL AREAS OF NORTHEASTERN JASPER COUNTY. DAMAGING HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY IN THE WARNED AREA. LARGE HAIL CAN CAUSE SERIOUS INJURY AND EXTENSIVE PROPERTY DAMAGE. SEEK SAFETY IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MONDAY EVENING FOR SOUTHERN IOWA. LAT...LON 4186 9302 4152 9302 4153 9277 4186 9278 JAW $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:50 PM CDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jul 7, 3:50 PM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT MON JUL 7 2003 SINGLE LRG CELL HAS FIRED ON THE H8 FNT AND THIS WL LIKELY BE THE FOCUS THE REST OF THE NGT. LAST NGT WL COULDNT GET BOO FM A DECENT BNDRY...BUT THE H8 WAS TO OUR NW. DID NOT MESS MUCH WITH THE ON-GOING 7 DAY FCST. DECENT POPS TNGT AND TMR AS THE BNDRY WAVES N AND S ACRS IA NXT 48HRS. THERE IS PUSH TO THE N TNGT...BUT NOT SURE IF THE MV WL BE THAT FAR. STILL LOOKING LIKE TUE NGT AND WED AS THE MAIN BNDRY MOVS THRU TO BE THE BEST THREAT PD OF SGNFT WDSPRD RAINS. IMPRVG WX RPDLY THU WITH NEG PCPN AND LOWER DWPTS INTO THE WKEND. NXT THREAT SHAPING UP AT DAY 7 WITH RETURN FLOW AND STG H8 MOISTURE ADV. MINOR CHGS TO PREVIOUSLY FCST HIGHS/LOWS. .DSM...NONE MYERS
Hazardous weather outlook, Jul 7, 11:25 AM CDT, 6 hours 16 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-081100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1125 AM CDT SUN JUL 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE...TONIGHT A FRONT EXTENDING ACROSS CENTRAL IOWA WILL COMBINE WITH A MOIST...UNSTABLE AIR MASS TO PRODUCE A RICH ENVIRONMENT FOR STRONG THUNDERSTORM DEVELOPMENT LATE TONIGHT. A LARGE COMPLEX OF SEVERE THUNDERSTORMS OVER WESTERN NEBRASKA WILL ADVANCE EAST ALONG THE FRONTAL BOUNDARY AND ENTER WESTERN IOWA BEFORE SUNRISE. THE MOST FAVORED AREA OF THE STATE IS FROM U.S. HIGHWAY 20 SOUTH. THE SEVERE WEATHER RISK IS HIGH WINDS...WITH SECONDARY HAZARDS BEING HAIL AND FLOODING. DUE TO THE FAST MOVEMENT OF THE STORMS...IT APPEARS FLOODING WILL BE LIMITED HOWEVER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE OCCURRING AT THE BEGINNING OF THE PERIOD AND RACE EAST ACROSS THE STATE PRODUCING HIGH WINDS THROUGH THE MID MORNING HOURS. ADDITIONAL THUNDERSTORMS WILL DEVELOP TUESDAY DURING THE DAY AND CONTINUE WELL INTO THE NIGHTTIME HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. THE MAIN AREA OF CONCERN IS SOUTH OF HIGHWAY 20. YET ANOTHER THUNDERSTORM COMPLEX COULD PRODUCE MORE HEAVY RAIN AND DAMAGING WINDS DURING THE DAY WEDNESDAY...MAINLY OVER THE SOUTH HALF OF THE STATE. MAINLY DRY CONDITIONS ARE EXPECTED OVER CENTRAL IOWA BY LATER WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LATE TONIGHT OVER...MAINLY OVER SOUTHERN AND CENTRAL IOWA. ACTIVATION IS LIKELY AGAIN TUESDAY NIGHT AND WEDNESDAY. && MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE). MS JUL 03
In the hours before
Local storm report, Jul 7, 5:00 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0500 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0456 PM LAMBS GROVE IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0453 PM NEWTON IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
0452 PM NEWTON IA 0.75 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER.
BFLocal storm report, Jul 7, 5:03 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0503 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM SW NEWTON IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0443 PM 1 S NEWTON IA 0.88 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
BFLocal storm report, Jul 7, 5:06 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0506 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0452 PM SW NEWTON IA 2.75 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
0452 PM NEWTON IA 1.00 IN HAIL
07/07/03 JASPER REPORTED BY AMATEUR RADIO
OPERATOR.
BFLocal storm report, Jul 7, 5:15 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0515 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0511 PM DES MOINES IA 1.00 IN HAIL
07/07/03 POLK REPORTED BY TRAINED
SPOTTER. INTERSECTION OF
SOUTH UNION AND DAVIS AVE.
BFLocal storm report, Jul 7, 5:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0540 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0528 PM PLEASANT HILL IA 1.75 IN HAIL
07/07/03 POLK REPORTED BY LAW
ENFORCEMENT.
BFLocal storm report, Jul 7, 5:41 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
0541 PM CDT MON JUL 07 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM NEWTON IA 4.25 IN HAIL
07/07/03 JASPER REPORTED BY TRAINED
SPOTTER. HAIL STONE
MEASURED AT 5 1/2 INCHES.
BFThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:02 AM CDT | Severe Thunderstorm Warning | DMX | Emmet | 43 min |
| Jul 7, 1:25 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 20 min |
| Jul 7, 2:08 AM CDT | Severe Thunderstorm Warning | DMX | Tama | 37 min |
| Jul 7, 2:38 AM CDT | Severe Thunderstorm Warning | DMX | Butler | 22 min |
| Jul 7, 2:53 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 37 min |
| Jul 7, 3:26 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 49 min |
| Jul 7, 4:05 PM CDT | Tornado Warning | DMX | Jasper, Marion | 55 min |
| Jul 7, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Jasper | 46 min |
| Jul 7, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 50 min |
| Jul 7, 5:34 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marion, Warren | 56 min |
| Jul 7, 5:44 PM CDT | Severe Thunderstorm Warning | DMX | Polk | 61 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.